Alert archive / Montana / Wind Advisories in 2008

Wind Advisory 10, NWS Missoula, MT

April 18, 20086 counties in Montana; Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Apr 18, 2008, 4:38 AM MDT for 6 counties in Montana; Lemhi County, Idaho. It took effect at Apr 18, 2008, 3:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2008, 4:38 AM MDT (10:38 UTC)
In effect from
Apr 18, 2008, 3:00 PM MDT
Expired
Apr 18, 2008, 9:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3247 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 181038
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
438 AM MDT FRI APR 18 2008

...STRONG WINDS EXPECTED THIS AFTERNOON ACROSS WEST CENTRAL AND
SOUTHWEST MONTANA...

.A VERY STRONG COLD FRONT IN ADVANCE OF THIS WEEKENDS ADVERTISED
COLD...WINTER-LIKE STORM...WILL PASS THROUGH THE WEST CENTRAL AND
SOUTHWEST MONTANA. THE STRONG PRESSURE GRADIENT ALONG THIS FRONTAL
BOUNDARY WILL PRODUCE SUSTAINED WINDS OF 25 TO 30 MPH WITH FREQUENT
GUSTS OF 40 TO 50 MPH IN ADVANCE OF AND DIRECTLY BEHIND THE FRONT.
THE BOUNDARY IS ALSO EXPECTED TO SLOW AS IT APPROACHES SOUTHWEST
MONTANA...INCREASING THE LONGEVITY OF THIS WIND EVENT.

IDZ009-010-MTZ005>007-182100-
/O.NEW.KMSO.WI.Y.0010.080418T2100Z-080419T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
438 AM MDT FRI APR 18 2008

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 PM
MDT THIS EVENING. 

SUSTAINED WINDS OF 25 TO 30 MPH WITH FREQUENT GUSTS OF 40 TO 50
MPH ARE EXPECT THIS AFTERNOON INTO EARLY THIS EVENING ACROSS WEST
CENTRAL AND SOUTHWEST MONTANA. TRAVELERS ALONG I-90...US-93 AND
MONTANA HIGHWAY 1 FROM DRUMMOND TO GEORGETOWN WILL ESPECIALLY BE
SUBJECT TO STRONG AND GUSTY WINDS THIS AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS75 KMSO 181621
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1021 AM MDT FRI APR 18 2008

...STRONG WINDS EXPECTED THIS AFTERNOON ACROSS LEMHI COUNTY...

.A VERY STRONG COLD FRONT IN ADVANCE OF THIS WEEKENDS ADVERTISED
COLD...WINTER-LIKE STORM...WILL PASS THROUGH LEMHI COUNTY. THE
STRONG PRESSURE GRADIENT ALONG THIS FRONTAL BOUNDARY WILL PRODUCE
SUSTAINED WINDS OF 25 TO 30 MPH WITH FREQUENT GUSTS OF 40 TO 50
MPH IN ADVANCE OF AND DIRECTLY BEHIND THE FRONT. WINDS WILL
DECREASE THIS EVENING AS THE FRONT EXITS THE AREA.

MTZ005>007-181730-
/O.CAN.KMSO.WI.Y.0010.080418T2100Z-080419T0300Z/
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-
1021 AM MDT FRI APR 18 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

AFTERNOON WIND GUSTS ARE EXPECTED TO REMAIN BELOW 40 MPH.

$$

IDZ009-010-190300-
/O.CON.KMSO.WI.Y.0010.080418T2100Z-080419T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
1021 AM MDT FRI APR 18 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING. 

SUSTAINED WINDS OF 25 TO 30 MPH WITH FREQUENT GUSTS OF 40 TO
50 MPH ARE EXPECT THIS AFTERNOON INTO EARLY THIS EVENING ACROSS
LEMHI COUNTY. TRAVELERS ALONG HIGHWAY 28 SOUTH OF TENDOY AND ALONG
US HIGHWAY 93 NEAR KRILEY CREEK WILL BE SUBJECT TO STRONG AND GUSTY
WINDS THIS AFTERNOON AND EVENING.

A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY
BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE
EXTRA CAUTION.

$$
000 
WWUS75 KMSO 190242
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
842 PM MDT FRI APR 18 2008


IDZ009-010-190345-
/O.EXP.KMSO.WI.Y.0010.000000T0000Z-080419T0300Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
842 PM MDT FRI APR 18 2008

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WINDS REMAIN BREEZY THIS EVENING BUT SUSTAINED WINDS AND GUSTS
HAVE DROPPED BELOW WIND ADVISORY LEVELS. THEREFORE THE WIND
ADVISORY FOR LEMHI COUNTY WILL BE ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 17, 9:29 PM MDT, 7 hours 9 minutes earlier.

Area forecast discussion, Apr 17, 9:29 PM MDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
929 PM MDT THU APR 17 2008

.UPDATE...ADJUSTMENTS MADE TO SKY COVER AND POPS FOR THIS EVENING.
ALSO TWEAKED MAXIMUM RH VALUES AS WELL.

&&

.DISCUSSION...MINOR ADJUSTMENTS MADE TO THE FORECAST TO DECREASE
SKY COVER IN EXTREME NORTHWEST MONTANA THIS EVENING DUE TO
STABILIZING CONDITIONS AND DECREASE IN CLOUD COVER. ALSO TOOK OUT ALL
ISOLATED PRECIPITATION WORDING FOR THIS EVENING TO THE NORTH AS
WELL. BIGGEST CHANGE WAS TO INCREASE THE MAXIMUM RH FORECAST TO
MORE PERSISTENT VALUES. ASIDE FROM THESE MINOR CHANGES...THE REST
OF THE FORECAST APPEARS TO BE ON TRACK AS A POTENT WEATHER SYSTEM
BEGINS TO AFFECT THE NORTHERN ROCKIES BY FRIDAY EVENING.

&&

.AVIATION...CLOUDS WILL BE ON THE INCREASE FRIDAY AS THE NEXT
WEATHER SYSTEM BEGINS TO AFFECT THE NORTHERN ROCKIES. A COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL CREATE STRONG AND GUSTY WINDS...MAINLY
IN THE AFTERNOON AS SURFACE PRESSURE GRADIENTS TIGHTEN. MOUNTAINS
AND PASSES WILL BE OBSCURED AT TIMES IN THE LATE AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 255 PM MDT THU APR 17 2008/

DISCUSSION...A WEAK RIDGE OF HIGH PRESSURE WILL CONTINUE TO PASS
THROUGH THE AREA TONIGHT. CLOUDS WILL PASS THROUGH THE RIDGE
THIS EVENING BEFORE SOME CLEARING OVERNIGHT. THIS RIDGE WILL BE
SHORT LIVED AS A STRONG LOW PRESSURE TROUGH ARRIVES TO THE WEST
COAST EARLY FRIDAY. THE ASSOCIATED COLD FRONT WILL BEGIN TO PASS
THROUGH THE NORTHERN IDAHO PANHANDLE AND EXTREME NORTHWEST MONTANA
LATE FRIDAY MORNING. AS THIS FRONT PASSES THROUGH THE FORECAST AREA
STRONG SOUTHWEST WINDS WILL OCCUR. THESE STRONG WINDS WILL
INCREASE TEMPERATURES IN SOUTHERN PORTIONS OF THE FORECAST AREA.

SATURDAY AND SUNDAY...A VIGOROUS COLD CLOSED UPPER LOW WILL ENTER
THE NORTHERN ROCKIES SATURDAY. CONFIDENCE IS HIGH WITH ALL MODELS
IN AGREEMENT AND CONSISTENT WITH THIS SOLUTION. ONLY MINOR
DISCREPANCIES WITH THE LOCATION OF A DEVELOPING 700 MB LOW AND
ASSOCIATED DEFORMATION ZONE. THE DEFORMATION ZONE OR BOUNDARY WILL
DETERMINE THE AREA OF MOST ENHANCED PRECIPITATION. THE GFS AND
ECMWF HAVE THE MAIN UPPER LOW A BIT FURTHER WEST WHICH WOULD FAVOR
THE FORMATION OF THIS MID LEVEL BOUNDARY IN CENTRAL IDAHO THROUGH
SOUTHWEST MONTANA. MOUNTAIN PASSES WILL BE MOST AFFECTED WITH THE
POTENTIAL OF SEVERAL INCHES OF SNOW IN SOME VALLEY LOCATIONS. THUS
WINTER STORM WATCHES FOR THESE AREAS HAVE BEEN POSTED. SUNDAY A
NORTHERLY FLOW WILL DEVELOP IN THE CAMAS PRAIRIE WHICH IS A
FAVORABLE PATTERN FOR ACCUMULATING SNOW IN GRANGEVILLE. THERE IS
SOME UNCERTAINTY WITH THIS SCENARIO AND MANY OTHER POSSIBLE
SOLUTIONS AS IT WILL DEPEND WHERE THIS MID LEVEL BOUNDARY SETS UP.

TEMPERATURES WILL FALL CONSIDERABLY THIS WEEKEND...SOME 15-25
DEGREES BELOW NORMAL FOR DAYTIME HIGHS. RECORD LOW MAXIMUM
TEMPERATURES WILL LIKELY BE BROKEN SUNDAY AND MONDAY IN SEVERAL
LOCATIONS. NIGHTTIME LOWS WILL FALL WELL BELOW FREEZING. INCREASED
LOW LEVEL MOISTURE AND CLOUDS OVER THE REGION WILL PREVENT
TEMPERATURES FROM FALLING MUCH BELOW 20...EXCEPT IN THE
BUTTE/PINTLAR REGION.

MONDAY THROUGH THURSDAY...THE CLOSED LOW WILL MOVE EAST BUT A
LONGWAVE TROF WILL LINGER ON THROUGH THE WEEK KEEPING TEMPERATURES
BELOW NORMAL WITH SNOW SHOWERS EACH DAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT
     REGION.

ID...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR EASTERN LEMHI COUNTY-SOUTHERN CLEARWATER
     MOUNTAINS.

&&

SHORT TERM...DEROSA
PREVIOUS DISCUSSION....KITSMILLER/RPN
AVIATION...DEROSA
Hazardous weather outlook, Apr 17, 2:34 PM MDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
234 PM MDT THU APR 17 2008

IDZ005-007>009-MTZ001>005-043-181200-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION-
234 PM MDT THU APR 17 2008 /134 PM PDT THU APR 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UNSEASONABLY COLD UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPING
IN THE GULF OF ALASKA WILL DIG OVER THE PACIFIC NORTHWEST LATE
FRIDAY INTO SATURDAY AND BECOME ENTRENCHED OVER THE NORTHERN
ROCKIES THIS WEEKEND INTO EARLY NEXT WEEK. THE COMBINATION OF
INCREASING MOISTURE AND A COLD CANADIAN AIRMASS WILL PROVIDE THE
INGREDIENTS FOR AREAS OF MODERATE TO HEAVY WET SNOW...DEVELOPING
SATURDAY AFTERNOON INTO SUNDAY ESPECIALLY OVER THE MOUNTAINS OF
WESTERN MONTANA AND PORTIONS OF NORTH CENTRAL IDAHO. TRAVEL MAY
BECOME DIFFICULT AND HAZARDOUS LATE SATURDAY...SUNDAY AND MONDAY...
ESPECIALLY OVER MOUNTAIN PASSES.

TEMPERATURES 10 TO 20 DEGREES BELOW NORMAL ARE LIKELY WITH SOME
LOCATIONS APPROACHING RECORD MINIMUM LEVELS EARLY NEXT WEEK AS
COLD CANADIAN AIR INFILTRATES THE REGION. TEMPERATURES WILL
STRUGGLE TO REACH 40 DEGREES IN MANY VALLEY LOCATIONS SUNDAY AND
MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:49 PM MDTHeavy Snow WarningMSODeer Lodge, Granite, Lake, Missoula, Powell, Ravalli and 1 more37 hr
Apr 18, 2:49 PM MDTSnow and Blowing Snow AdvisoryMSOFlathead, Lake, Mineral, Missoula, Sanders37 hr
Apr 18, 2:49 PM MDTSnow AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Ravalli, Sanders37 hr
Apr 18, 2:49 PM MDTWinter Storm WarningMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow51 hr
Apr 18, 2:49 PM MDTWinter Weather AdvisoryMSOFlathead, Lake, Missoula, Ravalli, Sanders13 hr

Nearby

Wind Advisories in Montana, 2008Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.